Why has this happened after juvaderm lip fillers? (Photos)

4 weeks ago I had my lips done, using Juvaderm which was administered by a qualified doctor. Almost immediately after injecting my top lip, I began to bruise above my lip towards my nose. The doctor decided to dissolve the filler straight away in case of occlusion. However, it has been 4 weeks now and I still have this red mark above my lip which has not faded like a normal bruise would. Any idea what this is? Desperate to find out! Thanks!

Doctor Answers 6

Lip filler complication...

It doesn't act like a bruise because it is not one. Your doctor did the right thing in recognizing this as a blood vessel occlusion event and treating you immediately with hyaluronidase. Even though you had some skin "flaking", all that remains is alive.  Your skin will be pink there for some time as new superficial vessel growth is making it appear this way.  An Excel V laser can help to expedite the resolution of the pink.  While blood vessel occlusion can happen with anyone, be sure you are seeing a core injector (facial plastic surgeon, plastic surgeon, or dermatologist) as we know the anatomy of the face the best. I wish you well!

New Orleans Facial Plastic Surgeon
5.0 out of 5 stars 42 reviews

Compression compromised blood flow

This is a rare, but real complication. Even the best injectors can experience this. The doctor was wise and performed the appropriate treatment. Now what you are seeing is that collateral capillaries are dilated to improve the flow of oxygen to the area that had its arterial blood flow decreased (either by direct injection, or compression of the artery by the Juvederm). You had no tissue necrosis due  to the rapid action of your doctor. Now ask about Excel V 532 laser with 1064 micropulsed laser energy. IPL at lower levels can help this discoloration as well. Long term result should be excellent.

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 14 reviews

Not a bruise

You are not exhibiting a bruise but post inflammatory erythema secondary to a vascular occlusion.   It is good that your doctor was on hand with some hyaluronidase to treat the problem.   I say this because many med spas that use non-physician injectors aren't equipped to deal with this problem and time is of the essence when this occurs.   The condition should improve with time but you might also try a vascular laser.  I would see a board-certified dermatologist about this issue.  I wish you the best.  Dr. Adrienne Stewart M.D. FAA D

Adrienne E. Stewart, MD
Denver Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

Juvederm Side Effects -- Vascular Occlusion, SEEK AN EXPERT

It appears that you have a vascular occlusion related to Juvederm. This can be improved with hyaluronidase, corticosteroids, lasers, and hyperbaric oxygen. Please consult an expert for treatment. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Vascular occlusion after Juvederm

Your pictures are consistent with vascular occlusion.  In a case of suspected vascular occlusion, the filler should be dissolved with hyaluronidase as soon as possible.  You should stay in close touch with your doctor.  Usually this type of skin reaction will improve over time.  Treatment with pulsed dye laser or similar laser may be beneficial down the road to reduce redness.  Another thought would be to try injecting more hyaluronidase into the area in case there is still any residual filler. Your doctor should follow you closely and guide you on what to do.Regards,Dr. Ort

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Late effects of vascular occlusion

Indeed you did have occlusion. Now the areas are viable but abnormally profused. I would try further hyaluronidase. If no different, then try a vascular laser such as Excel V or VBeam. When vascular occlusion occurs, hundreds of units need to be injected to flood the area with hyaluronidase. It was good skills that the doctor recognized the problem immediately and had hyaluronidase available.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.